Nebraska, 2016Hail and Damaging Winds in Nebraska, July 6 to 7, 2016
July 6 to 7, 2016 · NWS GID · 13 events in 9 counties and zones
Pockets of wind damage and/or strong winds occurred with bowing convective line segments on this Wednesday night. Isolated supercells developed over western Nebraska late in the afternoon, with multiple tornadoes, spotty wind damage, and large hail occurring.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $169,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pockets of wind damage and/or strong winds occurred with bowing convective line segments on this Wednesday night. Isolated supercells developed over western Nebraska late in the afternoon, with multiple tornadoes, spotty wind damage, and large hail occurring. During the evening hours, cell coverage increased leading to multiple cell mergers. By 9 p.m. CST, this resulted in several lines segments that stretched from Yankton, SD to Broken Bow to McCook. Two small bow echoes tracked through south central Nebraska, from Interstate 80 south to the state line, and another across central Nebraska which affected Valley and Greeley Counties. After 11 p.m. CST, the outflow from extensive thunderstorms over northeast Nebraska sagged to Interstate 80, from York west to Grand Island where it intersected the comma head of the bow echo moving across southern Nebraska. An east-west oriented line of storms developed along Interstate 80. Cell training between 11:30 p.m. and 1 a.m. CST resulted in a swath of 2 to 3 inches of rain from eastern Hamilton County across central York County. The highest rainfall amount was 3.08 inches just east of the city of York. These bow echoes produced multiple measured gusts between 50 and 62 mph. Snapped tree limbs and blown over trees were most extensive in the city of Hastings and the towns of Greeley and Spalding.
A very weak cold front sagged into Nebraska the previous night and was located roughly along the southern state line at daybreak. As the day progressed, the front gradually lifted north as a warm front as low pressure over Wyoming deepened to 1000 mb. In the upper levels, the flow was zonal with the Westerlies confined to the northern third of the United States. A subtropical high was over Texas. 500 mb observations suggest there was a weak/subtle shortwave trough moving across the Central Plains, possibly aiding thunderstorm development. Just prior to thunderstorms moving into south central Nebraska, temperatures were in the middle 70s to lower 80s, and dewpoints ranged from the lower 60s west to the upper 60s east. Yet, mid-level lapse rates were very steep (8 degrees C/km), resulting in MLCAPE between 2000 and 4000 J/kg. Effective deep layer shear was around 50 kts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 6, 8:36 PM CST, 46 minutes earlier.
Area forecast discussion, Jul 6, 8:36 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
936 PM CDT WED JUL 6 2016
.UPDATE...
Issued at 932 PM CDT Wed Jul 6 2016
Updated the forecast this evening to increase chances of
showers/thunderstorms. Storms have become quite organized and have
plenty of shear and mid-level instability to work with.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 318 PM CDT Wed Jul 6 2016
Plenty of instability across the region this afternoon with a
strong CAP inhibiting any convective development locally. If there
is enough forcing to overcome this CAP...any storms that do
develop will rapidly intensify and have the potential to become
severe...which more than justifies the slight risk for severe
weather the storm prediction center has advertised for much of the
local area. That said...the confidence of the CAP being broken
through the late afternoon hours appears very low...and
consequently trimmed precipitation chances across much of the
local area through the early evening hours.
Thereafter...some short term model guidance is attempting to hold
together the convection presently developing over the high plains
and propagating it eastward across the local area during the early
evening hours. While the HRRR appears to be one of the more
aggressive solutions...and most guidance is dry...cannot
completely rule out the chance for a line of storms developing
with strong winds being the primary concern...and maintained this
possibility in the forecast to coincide with a severe thunderstorm
watch that was just issued.
That said...The better chance for precipitation appears to come
during the late evening through overnight hours as the main upper
level disturbance brushes the northern/eastern fringes of the
local forecast area. As the LLJ intensifies and feeds into this
disturbance...expect this convection to maintain itself through
the early morning hours Thursday...with cooler air filtering in
behind this shortwave during the daytime hours.
While there is some question in just how much low level stratus
will filter in behind the wave...which could have a significant
impact on temperatures...only tweaked down temps across south
central Nebraska as the bulk of this stratus will be focused to
our north/east.
.LONG TERM...(Thursday night through Wednesday)
Issued at 318 PM CDT Wed Jul 6 2016
Cooler air will continue to settle in across the entire forecast
area Thursday night through Friday...as temperatures across the
region return to near or just below seasonal norms Friday
afternoon. While the daytime hours Friday look dry...expect a
chance for thunderstorms to creep in from the southwest Friday
night as the first of several upper level disturbances brushes the
local area. As a result...expect periodic small chances for
Thunderstorms across the local area Friday night through next
Wednesday...with the best chance for more widespread precipitation
coming next Monday night...as a stronger wave is currently
forecast to cross the plains then.
Temperature wise...do not anticipate a significant change in the
overall airmass behind Thursdays cool front...with near seasonal
temps forecast beyond Friday and into next week.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday evening)
Issued at 659 PM CDT Wed Jul 6 2016
Storms in the western High Plains are rolling this way, and could
be in the vicinity for a few hours this evening, but coverage
should be scattered.
&&
.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&
UPDATE...Heinlein
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Heinlein
Hazardous weather outlook, Jul 6, 8:30 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT WED JUL 6 2016
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
930 PM CDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TONIGHT.
A LINE OF THUNDERSTORMS DEVELOPING ACROSS THE WESTERN HIGH PLAINS
WILL PROPAGATE EAST ACROSS THE LOCAL AREA DURING THE LATE
AFTERNOON HOURS...WITH 60 MPH WINDS AND HAIL UP TO 2 INCHES IN
DIAMETER BEING THE PRIMARY CONCERNS. THE FOCUS OF THIS ACTIVITY
APPEARS TO BE WEST OF HIGHWAY 281...WITH ADDITIONAL CHANCES FOR
SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE LATE THIS EVENING THROUGH
THE OVERNIGHT HOURS...ESPECIALLY NORTH OF THE NEBRASKA AND KANSAS
STATE LINE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY. IF THESE STORMS
DEVELOP THEY COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS
AND DAMAGING WINDS TO 60 MPH. THE MAIN AREA WILL BE ALONG AND
NORTHEAST OF A HEBRON TO ORD NEBRASKA LINE.
THUNDERSTORMS MAY ALSO BE POSSIBLE ALONG AND SOUTH OF INTERSTATE
80 FRIDAY NIGHT AND THEN AGAIN OFF AND ON SATURDAY THROUGH
TUESDAY. SOME OF THESE STORMS COULD BE STRONG, BUT IT IS TOO EARLY
TO CONFIDENTLY ASSESS IF THEY WILL BE SEVERE. STAY TUNED TO LATER
FORECASTS.
HEAT INDICES WILL BE BETWEEN 100 TO 105 THURSDAY AFTERNOON MAINLY
ALONG AND SOUTHEAST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
HEINLEIN
In the hours before
Local storm report, Jul 6, 9:16 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1016 PM CDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM TSTM WND GST ORD AIRPORT 41.62N 98.95W
07/06/2016 M51 MPH VALLEY NE ASOS
PEAK GUST SO FAR AT THE AIRPORT
&&
PBEDASpecial weather statement, Jul 6, 9:21 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1021 PM CDT WED JUL 6 2016
NEZ039>041-046-047-070400-
HOWARD NE-NANCE NE-GREELEY NE-SHERMAN NE-VALLEY NE-
1021 PM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALLEY...HOWARD...
GREELEY...NORTHWESTERN NANCE AND SHERMAN COUNTIES UNTIL 1100 PM
CDT...
AT 1021 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES NORTHWEST OF SPALDING TO 7 MILES
NORTHWEST OF LITCHFIELD. MOVEMENT WAS EAST AT 55 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ST. PAUL...LOUP CITY...SPALDING...GREELEY...SCOTIA...DANNEBROG...WOLBACH...
LITCHFIELD...ELBA...ASHTON...BOELUS...BELGRADE...FARWELL...ROCKVILLE...
HAZARD...COTESFIELD...CUSHING AND SHERMAN RESERVOIR DAM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 300 AM CDT FOR CENTRAL NEBRASKA.
LAT...LON 4148 9829 4148 9810 4149 9810 4150 9804
4151 9804 4151 9792 4129 9827 4139 9827
4139 9829 4128 9829 4105 9864 4105 9921
4118 9920 4174 9840 4174 9829
TIME...MOT...LOC 0321Z 266DEG 50KT 4177 9845 4124 9923
HEINLEINEvent by event
9 thunderstorm wind, 2 hail, 2 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Furnas
- When
- July 6, 9:22 PM CST
- Where
- Furnas County, Cambridge
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Storm Chaser
- Coordinates
- 40.280, -100.170
Wind gusts were estimated to be between 60 and 70 MPH. Tree branches of an unknown size were downed.
Thunderstorm Wind, Greeley
- When
- July 6, 9:52 PM CST
- Where
- Greeley County, Spalding
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- CoCoRaHS
- Coordinates
- 41.680, -98.370
Wind gusts were estimated to be near 60 MPH. Tree branches were downed in town.
Thunderstorm Wind, Greeley
- When
- July 6, 9:52 PM CST
- Where
- Greeley County, Greeley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.550, -98.530
Wind gusts were estimated to be near 60 MPH. Tree branches were downed in portions of town, some of which were several inches in diameter.
Hail, Phelps
- When
- July 6, 10:26 PM CST
- Where
- Phelps County, Atlanta
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.370, -99.470
Thunderstorm Wind, Kearney
- When
- July 6, 10:55 PM CST
- Where
- Kearney County, Axtell
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 40.480, -99.120
Wind gusts estimated to be between 60 and 70 MPH downed a large tree in town. This tree landed on a home, punching a hole through the bedroom ceiling. The tree also landed on power lines.
Heavy Rain, York
- When
- July 6, 11:00 PM CST to July 7, 6:00 AM CST
- Where
- York County, 1 mi SW of York
- Reported by
- Mesonet
- Coordinates
- 40.860, -97.594
A total of 3.04 inches was measured since midnight.
Heavy Rain, York
- When
- July 6, 11:00 PM CST to July 7, 6:00 AM CST
- Where
- York County, 1 mi E of York
- Reported by
- CoCoRaHS
- Coordinates
- 40.870, -97.561
A total of 3.08 inches was measured since midnight.
Hail, Franklin
- When
- July 6, 11:02 PM CST
- Where
- Franklin County, 8 mi N of Franklin
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.216, -98.950
Thunderstorm Wind, Webster
- When
- July 6, 11:24 PM CST
- Where
- Webster County, 9 mi NW of Red Cloud
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.192, -98.650
Thunderstorm Wind, Adams
- When
- July 6, 11:37 PM CST
- Where
- Adams County, 4.34 mi NE of (Hsi)hastings Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.650, -98.380
Wind gusts were estimated to be near 60 MPH. Penny size hail was also reported. There were several reports of larger tree branches downed and power outages across town. On the west side of Hastings, a large tree branch fell onto a vehicle, causing major damage. A tree uprooted near the high school in the middle of town was lying across 14th Street.
Thunderstorm Wind, Adams
- When
- July 6, 11:46 PM CST
- Where
- Adams County, 4.34 mi NE of (Hsi)hastings Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.650, -98.380
Thunderstorm Wind, Hamilton
- When
- July 7, 12:15 AM CST
- Where
- Hamilton County, Marquette
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.000, -98.000
Wind gusts estimated to be near 60 MPH resulted in tree damage in Marquette.
Thunderstorm Wind, Kearney
- When
- July 7, 12:20 AM CST
- Where
- Kearney County, 2 mi S of Axtell
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 40.451, -99.120
This gust occurred behind the squall line in a pressure minimum.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Damaging Winds in Missouri, July 6, 2016$120,000 · 74 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641151, 641152, 641153, 641154, 650933, 646327, 646328, 641155, 641157, 641158, 641161, 644339, 641163.